advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From United States:

I am almost 39 years old, have type 1 diabetes and am going through perimenopause. I have been having menopause symptoms at least from the time I was 35 years old. The last few weeks, my hot flashes and mood swings have been really severe. I saw my nurse practitioner today (whom I see for general health care) and she did not want to give me any estrogen. I was shocked! She said it would be "irresponsible of me" to prescribe estrogen or birth controls pills for me because I have diabetes and am 39 years old. She would rather have me on B6 vitamins and Neurontin. I just don't get it. I know there are risks with estrogen, but it would seem that the benefits would outweigh the risks because I am really feeling MISERABLE! I doubt vitamins and seizure drugs will help all my symptoms. I told her I would give it a try because she said taking estrogen was very dangerous for a diabetic. Do you think I could find another doctor that would be willing to place me on birth controls pills or estrogen? I would greatly appreciate another opinion. I'm fuming!

Answer:

This is truly a controversial area. There have been several highly publicized studies in recent years that have indicated that postmenopausal estrogen therapy is associated with increased cardiovascular disease. Since you already have diabetes, there is concern that the estrogen would add to what is already an increased cardiovascular risk. It is an interesting question, since those with type 1 diabetes that have the highest cardiovascular risk are those with renal disease. We think of type 2 diabetes having an even stronger risk of coronary artery disease and stroke. It has also been shown that short-term estrogen therapy will help with your symptoms. However, at some point when you stop this, you will have estrogen withdrawal symptoms again. Your provider has offered you a non-estrogen form of treatment of estrogen withdrawal symptoms. These therapies work in some, but not all, women. Eventually, however, the symptoms do go away. I would be concerned about long-term risk of estrogen exposure (more than five years for breast cancer) and there is potential of exposure for less time impacting your heart status.

JTL

DTQ-20090910181846
Original posting 14 Sep 2009
Posted to Other Medications and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.